Louisiana, 2011Tornado in Louisiana, December 20, 2011
December 20, 2011 · NWS LCH · 1 event in 1 county or zone
A tornado occurred during the morning hours of the 20th and affected the DeQuincy hospital.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornado occurred during the morning hours of the 20th and affected the DeQuincy hospital.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 20, 4:22 AM CST, 4 hours 3 minutes earlier.
Area forecast discussion, Dec 20, 4:22 AM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
422 AM CST TUE DEC 20 2011
.DISCUSSION...
A LINE OF SHOWERS AND THUNDERSTORMS EXTENDS FROM NEAR MONROE
LOUISIANA SOUTHWEST THROUGH THE NORTHWESTERN PORTION OF THE CWA
THIS MORNING. THIS ACTIVITY IS ASSOCIATED WITH A SLOW MOVING COLD
FRONT WHICH WILL PUSH THROUGH THE AREA THROUGHOUT THE DAY TODAY
AND TONIGHT. EXPECT THE LINE OF ACTIVITY TO REACH BEAUMONT AROUND
SUNRISE...LAKE CHARLES BY LATE MORNING AND LAFAYETTE/NEW IBERIA BY
MID AFTERNOON. THE FRONT IS NOT EXPECTED TO COMPLETELY CLEAR THE
AREA UNTIL LATE THIS EVENING.
BEHIND THE FRONT HIGH PRESSURE WILL BRIEFLY MOVE ACROSS THE AREA
LATE TUESDAY INTO EARLY WEDNESDAY ALONG WITH SOME DRIER AIR. THIS
IS EXPECTED TO BE SHORT LIVED HOWEVER AS THE FRONT WILL BEGIN TO
RETROGRADE BY WEDNESDAY AFTERNOON BRINGING THE MOISTURE BACK WITH
IT.
A SHORTWAVE TROUGH OVER THE DESERT SOUTHWEST WILL HITCH A RIDE
ALONG THE RETROGRADING FRONT THURSDAY PROVIDING THE LIFT NECESSARY
FOR ANOTHER ROUND OF SHOWERS. AS WITH THE FRONT THAT IS PASSING
THROUGH THE AREA TODAY...A DEEP MOIST LAYER IS EXPECTED TO BE IN
PLACE AS THE SHORTWAVE MOVES ACROSS THE AREA. FORECAST PWAT
VALUES ARE RUNNING AROUND 1.6 WHICH IS IN THE 90TH PERCENTILE CLIMATOLOGICALLY
SPEAKING. THIS SHOULD MAKE FOR A PRETTY EFFICIENT RAIN EVENT (AND
WE CAN USE EVERY INCH). RAISED EXISTING POPS SLIGHTLY ACROSS
NORTHWESTERN PORTIONS OF THE CWA FOR THURSDAY AS THIS AREA WILL BE
THE FOCUS OF THE ACTIVITY ACROSS OUR CWA.
THE SHORTWAVE WILL MOVE ACROSS THE AREA QUICKLY AND EJECT EASTWARD
BY THURSDAY NIGHT. IN ITS PLACE DRIER MID LEVEL AIR SHOULD ALLOW
US TO SEE A FEW PEEKS OF SUN BEFORE THE NEXT COLD FRONT MOVES
THROUGH.
FORECAST MODELS HAVE SPED UP THE PROGRESSION OF THE FRONT VS 24
HOURS AGO HAVING THE FRONT THROUGH THE AREA BY CHRISTMAS. THE
FASTER GFS HAS THE FRONT MOVING THROUGH SATURDAY MORNING WHILE THE
SLIGHTLY SLOWER ECMWF PUSHES IT THROUGH SATURDAY NIGHT INTO EARLY
SUNDAY MORNING. OPTED FOR A BLEND OF THE TWO THIS FAR OUT BY
ADDING SLIGHT CHANCE POPS ALL DAY SATURDAY WHILE REMOVING POPS ON
SUNDAY AFTERNOON. FURTHER REFINEMENT WILL BE NECESSARY AS THE
WEEKEND APPROACHES BUT ATTM A CLEAR COOL AND BRIGHT CHRISTMAS
APPEARS TO BE A GOOD POSSIBILITY (WHICH IS THE NEXT BEST THING
AFTER A WHITE CHRISTMAS). AS HIGH PRESSURE BUILDS INTO THE AREA
BEHIND THE FRONT THE CLEAR AND COOL CONDITIONS SHOULD PERSIST INTO
EARLY NEXT WEEK.
&&
.MARINE...
A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA
TODAY AHEAD OF AN ASSOCIATED COLD FRONT. WINDS BEHIND THE FRONT WILL
SHIFT OFFSHORE BUT WILL BE SHORT LIVED AS THE FRONT BEGINS TO LIFT
BACK TO THE NORTH LATE WEDNESDAY BRINGING BACK THE ONSHORE FLOW.
ANOTHER ROUND OF SHOWERS CAN BE EXPECTED DURING THE DAY THURSDAY.
WINDS HAVE REMAINED BRISK OVERNIGHT BUT HAVE BEGUN TO DIMINISH
SOMEWHAT WITH THE APPROACH OF THE COLD FRONT. EXERCISE CAUTION
WILL BE ALLOWED TO EXPIRE AND WINDS SHOULD CONTINUE TO DIMINISH
THROUGH THE DAY EXCEPT NEAR SHOWERS AND THUNDERSTORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 73 48 62 54 66 / 70 20 20 50 50
KBPT 72 47 61 55 66 / 60 10 20 50 50
KAEX 72 45 60 50 62 / 70 30 20 60 60
KLFT 75 53 64 58 69 / 70 30 20 50 50
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT EXERCISE CAUTION UNTIL 6 AM CST EARLY THIS MORNING
FOR THE FOLLOWING ZONES: COASTAL WATERS FROM CAMERON LA TO
HIGH ISLAND TX OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL
CITY TO CAMERON LA OUT 20 NM...WATERS FROM INTRACOASTAL
CITY TO CAMERON LA FROM 20 TO 60 NM...WATERS FROM CAMERON
LA TO HIGH ISLAND TX FROM 20 TO 60 NM.
&&
66Hazardous weather outlook, Dec 20, 4:59 AM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
459 AM CST TUE DEC 20 2011
GMZ430-432-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-
259>262-211100-
SABINE LAKE-CALCASIEU LAKE-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-
ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-
SOUTHERN NEWTON-
459 AM CST TUE DEC 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA
TODAY IN ASSOCIATION WITH A COLD FRONT. A FEW OF THESE STORMS
COULD BE STRONG WITH GUSTY STRAIGHT LINE WINDS. AN ISOLATED
TORNADO CANNOT BE RULED OUT. THE GREATEST THREAT WILL BE ACROSS
NORTHERN AND WESTERN PORTIONS OF THE AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THURSDAY...SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP DURING
THE DAY THURSDAY BUT SHOULD COME TO AN END BY THURSDAY EVENING. NO
SEVERE WEATHER IS EXPECTED WITH THIS EVENT AT THIS TIME.
SATURDAY...A COLD FRONT IS EXPECTED TO PUSH THROUGH THE AREA ON
SATURDAY. NO SEVERE WEATHER IS EXPECTED WITH THIS EVENT AT THIS
TIME.
GMZ435-450-452-455-470-472-475-211100-
VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
459 AM CST TUE DEC 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA
TODAY IN ASSOCIATION WITH A COLD FRONT. A FEW OF THESE STORMS
COULD BE STRONG WITH GUSTY STRAIGHT LINE WINDS. AN ISOLATED
TORNADO CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THURSDAY...SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP DURING
THE DAY THURSDAY BUT SHOULD COME TO AN END BY THURSDAY EVENING. NO
SEVERE WEATHER IS EXPECTED WITH THIS EVENT AT THIS TIME.
SATURDAY...A COLD FRONT IS EXPECTED TO PUSH THROUGH THE AREA ON
SATURDAY. NO SEVERE WEATHER IS EXPECTED WITH THIS EVENT AT THIS
TIME.
66
In the hours before
Special weather statement, Dec 20, 4:18 AM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
418 AM CST TUE DEC 20 2011
TXZ180-201-201115-
HARDIN TX-TYLER TX-
418 AM CST TUE DEC 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR HARDIN AND TYLER COUNTIES UNTIL
515 AM CST...
AT 413 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF VOTAW...MOVING EAST AT 25
MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
VOTAW AND THICKET BY 425 AM...
WILDWOOD BY 500 AM...
VILLAGE MILLS BY 505 AM...
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
LAT...LON 3050 9455 3056 9456 3060 9442 3038 9435
3031 9468 3047 9473 3049 9473
JTSpecial weather statement, Dec 20, 4:51 AM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
451 AM CST TUE DEC 20 2011
TXZ201-201145-
HARDIN TX-
451 AM CST TUE DEC 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR HARDIN COUNTY UNTIL 545 AM CST...
AT 445 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES WEST OF BATSON...MOVING NORTHEAST AT 35
MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
SARATOGA BY 500 AM...
HONEY ISLAND BY 510 AM...
KOUNTZE AND VILLAGE MILLS BY 520 AM...
SILSBEE BY 530 AM...
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
LAT...LON 3039 9470 3051 9422 3027 9413 3013 9460
JT
Tornado, Calcasieu
- When
- December 20, 8:25 AM CST to 8:26 AM CST
- Where
- Calcasieu County, 0.7 mi W of De Quincy to 0.43 mi NNW of De Quincy
- Rating
- EF1
- Path length
- 0.75 mi
- Path width
- 10 yd
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.449, -93.442
Damage from the tornado stretched from a quarter of a mile SW of the DeQuincy Memorial Hospital to half a mile NE of the hospital. A portion of the roof was blown off of the hospital with 3 cars in the parking lot damaged from falling debris, however most other damage along the path consisted of downed trees and power lines.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Heavy Snow in Alaska, December 20 to 21, 201173 kt wind · 5 events
- Winter Weather in Montana, December 20 to 21, 20114 events
- Heavy Snow in Montana, December 20 to 21, 20114 events
- High Wind in Montana, December 20, 201151 kt wind · 3 events
- Damaging Wind and Heavy Rain in Alabama, December 20 to 22, 201152 kt wind · 3 events
- Winter Storm in Montana, December 20 to 21, 20113 events
- Heavy Rain in Florida, December 20 to 21, 20112 events
- Winter Storm in Montana, December 20 to 21, 20112 events
- High Wind in Montana, December 20, 20111 event
- Heavy Rain in Georgia, December 20 to 21, 20111 event
- Blizzard in Alaska, December 20 to 21, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357900.